Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
rebecca12

Topical Progesterone Causing Acne?

Hi all, first time poster.

I've been dealing with acne since I was 10, hormonal since I was 15. I'm 24 now. 

Accutane didn't work after I stopped the regimen. I tried spironolactone, but it made me pass out and didn't help enough so I discontinued. DIM and Vitex help a lot, but does not clear it entirely.

I had my blood work tested for hormone levels. The results came back as high estrogen and low progesterone, so I started using topical progesterone about a week ago.

DIM cleared up my cystic acne, but after starting progesterone it has returned along with clogged pores. Any ideas why this could be happening? If my progesterone is low and estrogen is high, I would think that the progesterone would help balance out the excess estrogen and clear my acne, not cause more.

 

Share this post


Link to post
Share on other sites

I do have some experience with this...

Topical progesterone is tricky. Hormones are a difficult thing to balance if they are out of whack. If the DIM was working for you, keep taking it. Vitex probably helped because it also raises progesterone slightly. Plus, the DIM helps to clear out the "bad" estrogens, supposedly helping to protect you from estrogen-driven cancers.

It's interesting--did they test your testosterone levels by any chance? You need to do a bit of research...it may help to know that in the beginning of hormone supplementation, symptoms may actually worsen before they improve, because your body is reacting to the hormone being there and attempting to balance out all the other hormones in relation to it. Whenever we supplement with anything--it's not happening in a vacuum--it will cause a domino effect of changes to happen. Also, it may help to know that excess progesterone gets converted to testosterone and other androgens...hence the oily skin and acne. You may just be getting too much of it.

I should note that bloodwork is not an accurate measure of progesterone levels. Saliva is the appropriate test for that. Progesterone has a half-life of like 5 minutes or something ridiculously short like that in the bloodstream and is very hard to measure accurately. Serum levels are what's important and that is tested in saliva.

Careful with the supplementation with any progesterone. Be sure it's "bio-identical". It's easy to get too much and it's fat soluble, so too much now will stick with you for a while via your fat stores.

I would ask for more testing and see a specialist (if you aren't already). 

Good luck!

 

 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×